Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Otol Rhinol Laryngol. 2005 Aug;114(8):638-44.

Medical treatment for rhinosinusitis associated with adenoidal hypertrophy in children: an evaluation of clinical response and changes on magnetic resonance imaging.

Author information

  • 1Department of Otolaryngology, St Mary's Hospital, London, England.

Abstract

OBJECTIVES:

The association between adenoidal hypertrophy and rhinosinusitis with upper airway inflammation is increasingly recognized; however, no study has used magnetic resonance imaging (MRI) to assess the changes in adenoid size after medical treatment of rhinosinusitis.

METHODS:

Thirteen children referred to a tertiary allergy clinic with symptoms of rhinosinusitis received medical treatment over a 4-month period. All underwent MRI before and after treatment. The medical treatment regimen comprised a short course of oral antibiotics and oral steroids and a longer course of oral antihistamines and intranasal steroids.

RESULTS:

The pretreatment MRI demonstrated enlarged adenoids and rhinosinusitis in all 13 children, with evidence of extensive rhinosinusitis in 9 of the 13. The treatment resulted in an improvement in overall symptom score; the most significant improvement was seen in mouth breathing. The posttreatment MRI showed a statistically significant reduction in adenoid size and adenoid/nasopharynx ratio, which was associated with a significant decrease in sinus involvement on MRI.

CONCLUSIONS:

There is a high association between adenoidal hypertrophy and rhinosinusitis in the context of an allergy clinic. Magnetic resonance imaging can document the changes in adenoid size associated with resolution of rhinosinusitis. Further studies are necessary to validate these pilot data and further assess the effects of medical treatment and the role of MRI in adenoidal hypertrophy.

PMID:
16190098
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk